Florida, 2010

Damaging Wind in Florida, June 30, 2010

June 30, 2010 · NWS JAX · 1 event in 1 county or zone

Weak steering flow was in place with a very moist air mass over the area. A trough was to the north and a ridge south of the area with weak vorticity advection over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Weak steering flow was in place with a very moist air mass over the area. A trough was to the north and a ridge south of the area with weak vorticity advection over the area. A cluster of storms moved northwest from Marion county across Alachua county. Periods of very heavy rainfall and wind gusts around 30 mph caused some storm damage in Gainesville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 30, 2:00 PM EST, 6 hours earlier.

Area forecast discussion, Jun 30, 2:00 PM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT WED JUN 30 2010

.SHORT TERM...TONIGHT THROUGH SATURDAY
VERY MOIST TROPICAL AIRMASS (PW VALUES 2.3 TO 2.5 INCHES) WILL
CONTINUE TO SUPPORT SHOWERS AND THUNDERSTORMS INTO THIS
EVENING. HEAVY RAINFALL WILL BE THE MAIN CONCERN.

MID TO UPPER LEVEL TROUGH WILL PUSH A COLD FRONT TOWARD THE AREA
ON THURSDAY. VERY MOIST AND UNSTABLE ATMOSPHERE WILL SUPPORT NUMEROUS
SHOWERS AND THUNDERSTORMS AS FORCING INCREASES IN ADVANCE OF THE
FRONT. LOCALLY HEAVY RAINFALL IS POSSIBLE...PARTICULARLY DURING
THE AFTERNOON AND EVENING. LOCALIZED FLOODING WILL BE THE MAIN
CONCERN BUT ISOLATED STRONG GUSTY WINDS WILL ALSO BE POSSIBLE.
MAX TEMPS WILL BE HELD IN THE 80S DUE TO PRECIPITATION AND THICK
CLOUD COVER.

WINDS WILL SWING AROUND TO THE NORTHEAST ON FRIDAY BEHIND THE
FRONT. THE MODELS DISAGREE ON HOW FAST TO BRING IN THE DRY AIR
WITH THE NAM BY FAR THE MOST ROBUST...INDICATING A MUCH DRIER
AIRMASS ADVANCING SOUTH ACROSS THE ENTIRE AREA BY SATURDAY
MORNING. THE GFS INSISTS ON KEEPING MUCH HIGHER MOISTURE
ACROSS NORTHEAST FLORIDA RIGHT THROUGH THE WEEKEND...WHICH IN
RETURN WOULD RESULT IN HIGHER PRECIP CHANCES. GIVEN THE
UNCERTAINTIES...HAVE DECIDED NOT TO MAKE ANY CHANGES IN THE POPS
FOR THE WEEKEND UNTIL THERE IS BETTER CONSENSUS AMONGST THE
MODELS. BELOW NORMAL MAX TEMPS WILL CONTINUE THROUGH THE WEEKEND
WITH HIGHS ONLY IN THE MID 80S ALONG THE COAST.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
MUCH UNCERTAINTY IN THIS PERIOD WITH RESPECT TO CLOSED UPPER LOW
OFF THE EAST COAST OF THE UNITED STATES. THE LATEST GFS IS THE
FARTHEST SOUTH WITH THIS FEATURE INDICATING THAT IT WILL
RETROGRADE ACROSS THE LOCAL FORECAST AREA IN THE TUESDAY/WEDNESDAY
TIMEFRAME. THIS WOULD HAVE A BIG IMPACT ON TEMPS AND POPS BUT WILL
WAIT FOR MORE CONFIRMATION BEFORE MAKING WHOLESALE CHANGES.

&&

.AVIATION...SCT TO NMRS SHOWERS AND STORMS CONTINUE PROPAGATING
SLOWLY INLAND TODAY. ANTICIPATE BETTER AFTN TSTM CHANCES AT GNV
WHERE ATMOSPHERE HAS NOT BEEN WORKED OVER. IFR IN SHOWERS AND STORMS
ARE EXPECTED AT TAF SITES. SIMILAR TO YESTERDAY...CONVECTION
EXPECTED TO GRADUALLY WIND DOWN IN THE EVENING HOURS. FOG FORECAST
AT CECIL TERMINAL AGAIN DUE TO PERSISTENCE AND MVFR AND OCNL IFR
EXPECTED AT THIS TIME AROUND 07Z-12Z. A FRONTAL BOUNDARY MOVING
CLOSER TO THE AREA TONIGHT WITH APPROACH OF MID LEVEL TROUGH MAY
ENHANCE CONVECTIVE CHANCES AT SSI THROUGH THE NIGHT AND HAVE
THEREFORE LEFT VCSH. FOR THU...FOR NOW JUST INDICATED CB AND BKN
DECK NEAR 5 KFT AT ALL TAF SITES.

&&

.MARINE...SLY WINDS WILL BE THE RULE UNTIL THU THEN A GRADUAL SHIFT
TO ELY TO NELY BY THU EVENING AS THE FRONTAL BOUNDARY/TROUGH SAGS SWD.
SFC HIGH PRES WILL BUILD N OF THE AREA ON FRI INCREASING NELY WINDS.
NAM AND GFS DISAGREE ON DETAILS ON TIMING OF STRONGER WINDS
DEVELOPING ON FRI SO USED A BLEND OF PRIOR FORECAST AND CURRENT GFS
INDICATING INCREASING WINDS TO 15-20 KT. POOR BOATING CONDS ARE
LIKELY TO CONT INTO THE WEEKEND AS RELATIVELY STRONG HIGH PRESSURE
REMAINS N OF AREA. DECREASING WINDS AND SEAS MAY BRIEFLY DEVELOP BY
LATE SUN. MORE UNCERTAINLY CREEPS INTO THE FORECAST FOR MON AS UPPER
LEVEL LOW AND POSSIBLY ASSOCD SFC REFLECTION MOVE ACROSS BAHAMAS SO
ELY WINDS AND ROUGH SEAS (3-5 FT) MAY CONTINUE ON MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  87  70  87 /  50  60  30  30
SSI  76  85  74  84 /  30  60  40  30
JAX  74  88  73  85 /  40  60  40  50
SGJ  75  86  74  83 /  30  60  40  50
GNV  72  89  71  87 /  50  60  40  50
OCF  73  89  72  87 /  50  60  40  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/SHASHY/WALKER
Hazardous weather outlook, Jun 30, 11:19 AM EST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1219 PM EDT WED JUN 30 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-010930-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1219 PM EDT WED JUN 30 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...LOCALLY HEAVY RAINFALL POSSIBLE THROUGH THURSDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
ACROSS THE AREA. GUSTY WINDS AND LIGHTNING WILL BE THE PRIMARY
THREATS. LOCALLY HEAVY RAINFALL AMOUNTS OF OVER 2 INCHES ARE POSSIBLE
DUE TO THE SLOW STORM MOTION AND DEEP TROPICAL MOISTURE. DUE TO
RECENT HEAVY RAINFALL OVER PORTIONS OF THE AREA...LOCALIZED FLOODING
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AREA
WIDE ON THURSDAY AS A COLD FRONT SLOWLY PUSHES INTO THE AREA. THE
MAIN CONCERNS WILL BE LIGHTNING AND LOCALLY HEAVY RAINFALL OF OVER 2
INCHES. THE COVERAGE OF THE STORMS IS EXPECTED TO DECREASE BY THE
WEEKEND.

AN INCREASED THREAT OF RIP CURRENTS IS EXPECTED AT AREA BEACHES BY
THE WEEKEND AS EASTERLY WINDS INCREASE AND SEAS BUILD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jun 30, 4:19 PM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
519 PM EDT WED JUN 30 2010

GAZ134-151-302215-
BACON-PIERCE-
519 PM EDT WED JUN 30 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
PIERCE AND CENTRAL BACON COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS
VALID UNTIL 615 PM EDT...

AT 519 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTH OF NEW LACY...OR 10 MILES
NORTHWEST OF BLACKSHEAR...MOVING NORTHWEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEW LACY AND ALMA THROUGH
615 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION
WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE
WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3160 8234 3140 8227 3138 8239 3139 8241
      3141 8240 3141 8241 3142 8243 3154 8253
TIME...MOT...LOC 2119Z 155DEG 8KT 3143 8235

ENYEDI
Special weather statement, Jun 30, 4:27 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
527 PM EDT WED JUN 30 2010

GAZ133-134-302230-
BACON-JEFF DAVIS-
527 PM EDT WED JUN 30 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL JEFF
DAVIS AND NORTHWESTERN BACON COUNTIES FOR STRONG WINDS AND FUNNEL
CLOUDS VALID UNTIL 630 PM EDT...

AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED OVER BACON COUNTY...OR 9 MILES NORTHWEST OF
ALMA...MOVING NORTHWEST AT 5 MPH. THIS THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND THROUGH 630 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3175 8251 3174 8252 3175 8255 3173 8255
      3173 8251 3170 8251 3170 8250 3165 8249
      3163 8259 3181 8275 3187 8254
TIME...MOT...LOC 2127Z 143DEG 4KT 3166 8254

ENYEDI
Special weather statement, Jun 30, 5:26 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
626 PM EDT WED JUN 30 2010

FLZ040-302315-
MARION-
626 PM EDT WED JUN 30 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
MARION COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
715 PM EDT...

AT 626 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 19 MILES SOUTHEAST
OF JUNIPER SPRINGS TO 15 MILES SOUTH OF WEIRSDALE...MOVING NORTH AT
20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WEIRSDALE...LAKE WEIR...SILVER SPRINGS SHORES...OCKLAWAHA...MOSS
BLUFF...LYNNE AND JUNIPER SPRINGS THROUGH 715 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2927 8205 2934 8167 2933 8168 2928 8164
      2905 8163 2904 8165 2896 8165 2895 8166
      2895 8198
TIME...MOT...LOC 2226Z 171DEG 17KT 2898 8159 2882 8186

HESS
Special weather statement, Jun 30, 6:37 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
737 PM EDT WED JUN 30 2010

FLZ037-040-010015-
MARION-PUTNAM-
737 PM EDT WED JUN 30 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
MARION AND PUTNAM COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 815 PM EDT...

AT 737 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM HOG VALLEY TO 8
MILES SOUTH OF CRESCENT CITY...MOVING NORTHEAST AT 15 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SALT SPRINGS...
ORANGE SPRINGS...HOG VALLEY...GEORGETOWN...WELAKA...INTERLACHEN...
CRESCENT CITY...MANNVILLE...LAKE COMO AND HOLLISTER THROUGH 815 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2937 8145 2933 8165 2932 8167 2947 8201
      2980 8177 2968 8152 2949 8152 2944 8148
      2941 8147 2938 8143
TIME...MOT...LOC 2337Z 212DEG 14KT 2951 8186 2935 8152

HESS
Special weather statement, Jun 30, 7:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
818 PM EDT WED JUN 30 2010

FLZ037-010045-
PUTNAM-
818 PM EDT WED JUN 30 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN PUTNAM
COUNTY FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 845 PM EDT...

AT 818 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED OVER POMONA PARK...MOVING NORTH AT 20 MPH.
THESE THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WELAKA...SATSUMA...
POMONA PARK...LAKE COMO...SAN MATEO...EAST PALATKA...PALATKA...ORANGE
MILLS...CARRAWAY AND BOSTWICK THROUGH 845 PM EDT. GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER
RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY
DEVELOP WITH LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2944 8167 2980 8186 2983 8181 2984 8177
      2984 8158 2961 8152 2948 8152
TIME...MOT...LOC 0018Z 161DEG 19KT 2955 8161

HESS

The radar

The Jacksonville radar (KJAX), 120 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
June 30, 8:00 PM EST
Where
Alachua County, 1.83 mi NW of Arredonda
Measured
22 kt (25 mph) measured gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.620, -82.440

The Gainesville Regional Airport measured a wind gust of 22 knots with an outflow boundary that moved northward from a storm complex that was dissipating over Marion County. One tree was blown down and blocked one lane of traffic on Schoolhouse Road in southwest Gainesville The time of the event was based on radar, and the cost of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228998.